Accessibility Skip to Global Navigation Skip to Local Navigation Skip to Content Skip to Search Skip to Site Map Menu

Antipsychotic drug clozapine found to have significant gastrointestinal side effects

Wellington campus

Wednesday 24 February 2016 11:36am

Dr Susanna Every Palmer image
Dr Susanna Every-Palmer

New research from the University of Otago, Wellington, and Capital and Coast Health District Health Board (CCDHB) shows that the antipsychotic drug clozapine dramatically slows bowel function. Rarely, this can lead to serious or life-threatening consequences.

About 10,000 New Zealanders have been prescribed clozapine since it was first available in New Zealand in 1988. This is the first study of its kind to measure the degree to which the drug slows the gut.

Professor Pete Ellis, Head of Psychological Medicine at the University of Otago, Wellington, says clozapine is a valuable antipsychotic drug that can be effective when other treatments have failed.

“For many people clozapine can be life-changing. Overall, these people live better and longer with clozapine than with other treatments, but it does have considerable side effects, which we need to manage,” he says.

“Although clozapine is well known to cause constipation, the rare, but potentially severe consequences of this are not widely recognised. These study results mean we can now start exploring its mechanism of action, with the hope of finding effective treatments to reduce or prevent this impaired gut motility, and help make treatment with clozapine much safer.”

The researchers tracked the movement of small markers, which could be seen on X-ray, through the gut of people taking clozapine and other antipsychotic medications to measure the speed at which food was moving.

“Our study shows that that clozapine slows bowel function quite considerably, causing constipation. This ranges from moderate to severe. If it results in complete bowel obstruction, this can have potentially fatal consequences,” says study lead author Dr Susanna Every-Palmer, from CCDHB.

“In the past 20 years, this impaired gut motility has contributed to at least four deaths and 11 other serious or life-threatening events (like bowel obstruction) in people using clozapine in New Zealand, so it is important to increase our understanding of how this occurs,” she says.

“We found that in patients using clozapine, the markers took four times longer moving through the gut compared to those on other antipsychotics, or in people on no medication,” says Dr Every-Palmer.

“Four out of every five people taking clozapine were affected in this way, irrespective of their gender, age, ethnicity or length of clozapine treatment. Therefore we are recommending that everyone starting on clozapine should be prescribed laxatives, to try to reduce this problem.”

This research was funded by a grant from Capital and Coast District Health Board and was published online this week in EBioMedicine. The full paper is available (open access) online.

For more information, contact:

Dr Susanna Every-Palmer
Department of Psychological Medicine
University of Otago, Wellington
Tel 04 918 2468
Email: susanna.every-palmer@ccdhb.org.nz

Professor Pete Ellis
Department of Psychological Medicine
University of Otago, Wellington
Tel 04 918 5653
Email pete.ellis@otago.ac.nz

Our academic building is temporarily closed for seismic reasons but our top class teaching, studying and research programmes remain in full swing.

Keep an eye on our website for updates or connect with us on: Twitter @OtagoWellington